Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 7, 2016, 3:59 PM MDT for Silver Bow County, Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2016, 3:59 PM MDT (21:59 UTC)
- Expired
- Aug 7, 2016, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:06 PM MDT | HAIL 1 | 2 Sw Newcomb, MT | OVER 1 INCH HAIL FALLING STARTING AT 4:06PM MDT. STILL FALLING AT 4:11PM. |
| Aug 7, 4:06 PM MDT | HAIL 1.25 | 2 Sw Newcomb, MT | AFTER LIGHTNING STOPPED, SPOTTER MEASURED HAIL UP TO 1.25 INCHES IN DIAMETER. THIS SUPERSEDES THE PREVIOUS REPORT OF ESTIMATED 1 INCH HAIL FOR THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS55 KMSO 072159
SVRMSO
MTC093-072245-
/O.NEW.KMSO.SV.W.0018.160807T2159Z-160807T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 445 PM MDT
* AT 359 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8
MILES NORTHEAST OF DIVIDE...OR 11 MILES SOUTHWEST OF BUTTE...AND
MOVING NORTHEAST AT 30 MPH.
* TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. URBAN FLOODING OF THE CITY OF BUTTE IS
ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
* LOCATIONS IMPACTED INCLUDE...
BUTTE...SILVER BOW...WALKERVILLE...JANNEY...NISSLER...RAMSAY AND
NEWCOMB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4588 11241 4581 11261 4594 11284 4619 11251
4613 11252 4611 11250 4610 11247 4607 11247
4605 11248 4602 11244 4593 11244 4593 11242
4589 11240
TIME...MOT...LOC 2159Z 220DEG 27KT 4586 11265
$$2 follow-up statements
007
WWUS55 KMSO 072216
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT SUN AUG 7 2016
MTC093-072245-
/O.CON.KMSO.SV.W.0018.000000T0000Z-160807T2245Z/
SILVER BOW MT-
416 PM MDT SUN AUG 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL SILVER BOW COUNTY...
AT 416 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
BUTTE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BUTTE...SILVER BOW...WALKERVILLE...JANNEY...NISSLER...RAMSAY AND
NEWCOMB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4588 11241 4581 11261 4594 11284 4619 11251
4613 11252 4611 11250 4610 11247 4607 11247
4605 11248 4602 11244 4593 11244 4593 11242
4589 11240
TIME...MOT...LOC 2216Z 220DEG 27KT 4596 11253
$$413
WWUS55 KMSO 072236
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
436 PM MDT SUN AUG 7 2016
MTC093-072245-
/O.EXP.KMSO.SV.W.0018.000000T0000Z-160807T2245Z/
SILVER BOW MT-
436 PM MDT SUN AUG 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY WILL
EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER, HEAVY RAIN
AND LIGHTNING ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4588 11241 4581 11261 4594 11284 4619 11251
4613 11252 4611 11250 4610 11247 4607 11247
4605 11248 4602 11244 4593 11244 4593 11242
4589 11240
TIME...MOT...LOC 2235Z 220DEG 27KT 4604 11243
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:49 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 7, 2:49 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Sun Aug 7 2016
...Strong thunderstorms this afternoon and evening for western
Montana...
.DISCUSSION...A few strong thunderstorms have already developed
this afternoon across SW and NW Montana, creating 30-40mph wind
gusts and small hail. Further development will be possible in
those locations this evening. Mid and upper level clouds that
moved into west-central Montana late this morning has kept most
thunderstorm development at bay for the time being. Some clearing
in the next couple hours may help temperatures increase, which
will increase the possibility for development, however the best
locations for strong storms will be NW and SW Montana.
These thunderstorms have much more moisture associated with them
compared to the ones yesterday evening. As such, brief heavy rain
is likely if caught under one of the stronger cores. One
particular location of concern is Glacier National Park this
evening. Strong thunderstorms are expected in that area around
5pm, lasting through later this evening. If one of these storms
tracks over the Going To The Sun Road, rock and debris flows will
be a concern. Therefore, the flash flood watch remains in effect
until 8PM.
Showers and thunderstorms will diminish and move east out of the
region after sunset this evening, with skies clearing by sunrise
Monday morning. Valleys that do receive rain today, could see
patchy fog for a couple hours after sunrise.
After a short break in the active weather, isolated showers and
thunderstorms will develop late Monday afternoon and evening ahead
of an approaching low pressure system. More widespread rain
showers will move in as this slow system moves over the Northern
Rockies through mid week. Many areas could see a prolonged period
of beneficial light rain. High temperatures will also run 5-10
degrees below normal for this time of year.
By the end of this week, a ridge of high pressure will begin to
build over the area, which will push the low pressure system out
of the area and allow for a warmer and drier pattern to return.
&&
.AVIATION...A mixed bag of aviation impacts is expected for all
terminals through about 08/0600Z. Most locations will, if not
already, see impacts from vicinity thunderstorms or will be
directly hit by thunderstorms through 08/0200Z. The most common
impacts will be erratic and gusty outflow winds, abundant
lightning, and heavy rainfall that may lower visibility
temporarily. Once this system loses daytime heating and all
initiating atmospheric factors, convective activity will
diminish. Expect much improved conditions through Monday
afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 8 PM MDT this evening West Glacier
Region.
ID...&&In the hours before
Special weather statement, Aug 7, 11:44 AM MDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1144 AM MDT SUN AUG 7 2016 IDZ009-010-071815- EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID- 1144 AM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI COUNTY UNTIL 1215 PM MDT... AT 1143 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF SALMON...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SALMON...LEESBURG...SHOUP AND COBALT. LAT...LON 4497 11433 4510 11453 4546 11422 4519 11385 TIME...MOT...LOC 1743Z 218DEG 36KT 4514 11425
Special weather statement, Aug 7, 1:18 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
118 PM MDT SUN AUG 7 2016
MTZ001-004-072000-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
118 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN AND
NORTHWESTERN SANDERS COUNTIES UNTIL 200 PM MDT...
AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF CLARK FORK...OR 30 MILES SOUTHEAST OF SANDPOINT...
MOVING NORTH AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERON.
LAT...LON 4840 11605 4837 11572 4795 11589 4797 11603
4798 11605
TIME...MOT...LOC 1917Z 189DEG 21KT 4805 11601Special weather statement, Aug 7, 1:18 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
118 PM MDT SUN AUG 7 2016
MTZ006-007-072030-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
118 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
RAVALLI...SOUTHEASTERN GRANITE...SOUTH CENTRAL POWELL AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 230 PM MDT...
AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF WISDOM...OR 25 MILES SOUTHWEST OF
ANACONDA...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, HEAVY DOWNPOURS MAY CREATE LOCALIZED MINOR
FLOODING, ESPECIALLY IN HISTORICALLY-SUSCEPTIBLE AREAS.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...WEST
VALLEY...GREGSON HOT SPRINGS...GARRISON...GALEN...WARM SPRINGS...
CRACKERVILLE...LOST CREEK...NISSLER...RAMSAY...FISHTRAP...OPPORTUNITY
AND RACETRACK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4582 11301 4588 11310 4589 11316 4582 11328
4580 11335 4587 11346 4592 11349 4592 11353
4593 11349 4594 11350 4656 11285 4632 11254
4624 11260 4618 11257 4618 11251 4613 11252
4610 11247 4605 11248 4602 11244 4598 11244
TIME...MOT...LOC 1917Z 228DEG 39KT 4585 11330Special weather statement, Aug 7, 2:43 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 243 PM MDT SUN AUG 7 2016 MTZ001-072215- KOOTENAI/CABINET REGION MT- 243 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 415 PM MDT... AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION, BRIEF BUT HEAVY RAINFALL COULD ALSO OCCUR WITH ANY STORM THAT DEVELOPS AND CONTINUES. MINOR LOCALIZED FLOODING MAY RESULT. LOCATIONS IMPACTED INCLUDE... LIBBY AND KOOTENAI FALLS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4813 11517 4807 11542 4859 11599 4871 11503 TIME...MOT...LOC 2042Z 170DEG 16KT 4819 11533
Special weather statement, Aug 7, 3:46 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
346 PM MDT SUN AUG 7 2016
MTZ007-072245-
BUTTE/BLACKFOOT REGION MT-
346 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE...SOUTHEASTERN
POWELL AND SILVER BOW COUNTIES UNTIL 445 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREGSON HOT SPRINGS...OR 10 MILES WEST OF BUTTE...MOVING NORTHEAST AT
65 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION: BRIEF, HEAVY RAINFALL COULD OCCUR WITH ANY
STORMS THAT DEVELOP, SO MINOR LOCALIZED FLOODING IS POSSIBLE,
INCLUDING MINOR URBAN FLOODING IN THE CITY OF BUTTE.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...GREGSON
HOT SPRINGS...GALEN...WARM SPRINGS...DIVIDE...BLOSSBURG...
CRACKERVILLE...LOST CREEK...NISSLER...RAMSAY...ELLISTON...
OPPORTUNITY...JANNEY...AVON...RACETRACK AND DEWEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4576 11250 4568 11255 4563 11269 4575 11276
4581 11300 4588 11310 4588 11319 4676 11254
4670 11253 4670 11241 4666 11240 4665 11231
4652 11230 4642 11231 4633 11245 4633 11253
4624 11260 4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2145Z 210DEG 57KT 4600 11276The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:18 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
| Aug 7, 2:43 PM MDT | Special Weather Statement | MSO | Lincoln | 92 min |
| Aug 7, 3:46 PM MDT | Special Weather Statement | MSO | Silver Bow | 59 min |
| Aug 7, 4:43 PM MDT | Special Weather Statement | MSO | Missoula | 32 min |
| Aug 7, 5:13 PM MDT | Special Weather Statement | MSO | Lake | 32 min |
| Aug 7, 5:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.